Tapering Off Zoloft

Symptoms of Zoloft (and other SSRIs) Discontinuation Syndrome

Tapering Off Zoloft
Hero Images/Getty Images

Serotonin reuptake inhibitors (SSRIs) are fairly well known for having a discontinuation syndrome when the medication is stopped suddenly or if it is rapidly weaned. This is more notable with SSRIs with shorter half-lives such as Paxil (paroxetine) and Zoloft (sertraline) and less common with long half-life medications such as Prozac (fluoxetine.)

 

Zoloft has a half-life of about one day. That means that for every day that passes without taking the medication the level in the blood falls by 50%.

After one day, the level is reduced to 50% of the original level, after two days to 25%, after three days to 12.5% and so on.

Because Zoloft leaves your body so quickly, stopping it too abruptly can cause discontinuation syndrome to develop. Among the symptoms that may be experienced are nausea, tremor, dizziness, muscle pains, weakness, insomnia and anxiety. While many people coming off Zoloft have none of these symptoms, some people do have one or more. The symptoms usually last 1-2 weeks; but, in some instances, they may gradually decrease over a period as long as a month.

Discontinuation syndrome may occur for anyone but is most common in people who have been on a medication for many months or many years. It can be disconcerting for some people as the symptoms may mimic those that had you seek treatment in the first place. Some people are concerned that, rather than being withdrawal symptoms, the symptoms mean that their depression or anxiety symptoms are reappearing.

The symptoms of discontinuation syndrome may include:

  • Fatigue
  • Upset stomach
  • Muscle pain
  • Insomnia
  • Anxiety
  • Agitation
  • Dizziness
  • Hallucinations
  • Blurred vision
  • Irritability
  • Tingling sensations
  • Vivid dreams
  • Sweating or electric shock sensations.

Some people will experience only minor symptoms and may not make the connection with the changes in their medication regimen, thinking that perhaps they have the flu.

For others, the symptoms are so debilitating that they feel they cannot stop their antidepressant for fear of how it will interfere with their lives.

The best way to avoid or minimize these symptoms is tapering off gradually.  You should consult your personal physician before attempting to taper.  The schedule for tapering off will need to be personalized for you, based upon such factors as how long you have been taking Zoloft, your current dose and how you respond to the tapering.  In addition, your doctor may advise that quitting your medication at the present time is not a good idea due to your risk for returning depression symptoms.

Be aware that there are not any hard and fast rules for tapering off Zoloft.  One person may do it within a short amount of time while another may take longer.  Some may even need to use liquid Zoloft or split their pills in half in order to taper in even smaller increments.  A liquid formulation of Zoloft, which must be prescribed for you by your doctor, allows you to easily measure out smaller quantities of the medication than what is available in pill form.  Pills can be split by obtaining an inexpensive device called a pill splitter from your local pharmacy.

While no specific schedule can be applied to all individuals, a person taking the upper maintenance level dosage of Zoloft (200 mg) might proceed through dosages of 200 mg, 150 mg, 100 mg, 75 mg and 50 mg as he tapers off.  And, each dosage reduction might occur somewhere between several days to several weeks, depending upon how you respond.

Tips for Discontinuing Zoloft Comfortably

The best way to avoid severe discontinuation symptoms is to reduce your dose gradually under the supervision of your doctor. If your symptoms are too severe, it may be necessary for you to wean yourself off more slowly.

The symptoms will pass in time, however, as your brain adapts to the new dosage. 

Other options you should follow when reducing or discontinuing your medication are:

  • Work closely with your mental health professional. It may be tempting to quit your medication as soon as you start to feel better, but going off of it too soon can actually cause a relapse. In general, you should stay on your medication for at least six to nine months, and if you've struggled with depression three or more times, you should wait at least two years. Talk to your mental health professional about whether or not it's a good time to discontinue your medication. 
  • Follow the plan. Make sure you taper off slowly according to your doctor's directions to avoid discontinuation syndrome symptoms. It may take longer than you think it should, but it's important to go slowly so your brain has adequate time to adjust. It is okay to call your doctor and let her know that you wish to discontinue your medication more slowly. You don't need to try and be a hero.
  • Get outside support. Keep in touch with your mental health professional, especially if you are having withdrawal symptoms. Think about involving a close friend or family member in your withdrawal as well since this person can potentially see issues you may be having that you don't notice.
  • If you're not in psychotherapy, consider starting it. Therapy, particularly cognitive-behavioral therapy (CBT), can be extremely helpful in keeping depression symptoms at bay by helping you learn how to identify negative thought patterns and change them. Studies have also shown that psychotherapy decreases the likelihood of a relapse.
  • Stay healthy. Keep eating right, exercising regularly, getting enough sleep and participating in activities you enjoy. Exercise, in particular, can help increase your serotonin levels, which in turn boosts your mood. Just remember to get that workout done at least several hours before bedtime or the rush of adrenaline and endorphins you feel may interfere with your sleep.

Sources:

Fava, G., Gatti, A., Belaise, C., Guidi, J., and E. Offidani. Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic ReviewPsychotherapy and Psychosomatics. 2015. 84(2):72-81.

Renoir, T. Selective Serotonin Reuptake Inhibitor Antidepressant Treatment Discontinuation Syndrome: A Review of the Clinical Evidence and the Possible Mechanisms InvolvedFrontiers in Pharmacology. 2013. 4:45.

Harvard Women's Health Watch.  "How to Taper Off Your Antidepressant."  Harvard Health Publications Harvard Medical School.  Harvard University.  Published:  November 1, 2010.  Updated:  December 1, 2015.  Accessed:  January 11, 2016.

"Zoloft."  Cerner Multum, Inc.  Drugs.com.  Revised:  September 23, 2015.  Accessed:  January 11, 2016.

Continue Reading